Alert archive / Idaho / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 24, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 22, 2003, 2:48 PM MDT for Bonneville County, Caribou County, Idaho. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 2:48 PM MDT (20:48 UTC)
- Expired
- Aug 22, 2003, 3:45 PM MDT
- In force
- 57 min
- Issued by
- NWS Pocatello, ID
- Area
- Counties, with a storm outline in the text
Counties Bonneville County, ID, Caribou County, ID
The radar
The Pocatello radar (KSFX), 89 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.8 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1912 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPIH 222048 SVRPIH IDC019-029-222145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 247 PM MDT FRI AUG 22 2003 THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL BONNEVILLE COUNTY IN IDAHO NORTH CENTRAL CARIBOU COUNTY IN IDAHO * UNTIL 345 PM MDT * AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF HENRY...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES NORTHWEST OF HENRY AT 310 PM MDT GRAY...5 MILES SOUTH OF HERMAN...6 MILES NORTHWEST OF WAYAN AT 345 PM MDT REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO THE NATIONAL WEATHER SERVICE IN POCATELLO BY CALLING TOLL FREE 1-800-877-1937. LAT...LON 4296 11184 4281 11171 4302 11119 4324 11140 $$ HEDGES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:25 PM MDT, 23 minutes earlier.
Area forecast discussion, Aug 22, 2:25 PM MDT, 23 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 225 PM MDT FRI AUG 22 2003 FIRST BATCH OF CONVECTION RAN THRU CWA THIS AFTERNOON...WITH NEW TSTMS DVLPG OVR THE ERH HIGHLANDS. THE NEXT MAJOR IMPULSE HAS PRODUCED A VAST AREA OF CONVECTION WHICH IS CURRENTLY MOVING INTO NRN UT AND NERN NV. NOTICING SOME BOWS IN THE HIGHER REFLECTIVITIES WITH DECREASING REFLECTIVITIES IN THE WAKES. THIS INDICATES RAPID SUBSIDENCE IN THE WAKE WHICH WOULD SUGGEST STRONG DOWNRUSH WINDS. AS THIS AREA MOVES INTO SRN ID...CAN EXPECT STRONG SFC GUSTS IF THE CONFIGURATIONS HOLD TOGETHER. BY LATE EVENING...STABILIZATION OF THE AIRMASS SHOULD ALLOW THE TSTMS TO SETTLE DOWN. LIMITED CONVECTION SHOULD CONTINUE INTO SAT MORNING...ESPECIALLY IN THE ERN CWA. LOOKING BEYOND...ZONAL FLOW SETS UP OVER THE WEEKEND AS MID LEVEL MONSOOM MSTR MOVES OUT. THE ZONAL FLOW WILL PREVENT ANY SIGNIFICANT MSTR FROM MOVING INTO ERN IDAHO FOR A WHILE. TEMPS SHOULD ALSO REMAIN IN THE MILD SIDE...WITH GRADUAL WARMING BY MID WEEK AS THE UPPER HGHTS BUILD BACK UP. HEDGES KSFX...OPERATIONAL...VCP 11. .PIH....NONE.
Hazardous weather outlook, Aug 22, 3:30 AM MDT, 11 hours 18 minutes before
IDZ017>023-031-032-230000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 330 AM MDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. 500MB 40-45KT SW FLOW SETS UP ALONG TWIN FALLS TO SPENCER LINE THIS AFTERNOON TO PROVIDE SHEAR WHILE 70KT 300MB JET SUPPLIES RIGHT REAR LIFT. SURFACE BOUNDARY LINES UP ACROSS SNAKE PLAINS TO HELP FOCUS DYNAMICAL SUPPORT AND 500+ CAPE AND -1 TO -3 LI/S PROVIDE NEEDED INSTABILITY. 700MB STEERING FLOW EXPECTED TO BE 15-20KTS TODAY SO STORMS SHOULD MOVE ALONG AND ONLY FLASH FLOOD CONCERNS WOULD BE FROM TRAINING EFFECTS...MAINLY ALONG SURFACE AND 500MB BOUNDARIES NOTED ABOVE. WILL HOLD OFF ON ISSUING ANY FLASH FLOOD WATCHES THIS MORNING AND ALLOW DAY SHIFT TO SIZE UP DEVELOPING SITUATION IN CONJUNCTION WITH ANY STORM PREDICTION CENTER GUIDANCE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... TRAINED SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:22 PM MDT | Severe Thunderstorm Warning | PIH | Fremont, Teton | 23 min |
| Aug 22, 3:45 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville | 30 min |
| Aug 22, 4:37 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Power | 53 min |
| Aug 22, 4:54 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Caribou | 66 min |
| Aug 22, 4:55 PM MDT | Flash Flood Warning | PIH | Bannock, Bingham, Caribou, Power | 2 hr |
| Aug 22, 5:48 PM MDT | Severe Thunderstorm Warning | PIH | Jefferson, Madison, Teton | 57 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.